Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can baby Aspirin per day cause anti-clotting affect in an elderly?

Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 1852 Questions

default
Posted on Mon, 14 May 2018 in Hypertension and Heart Disease
Question: My 90-year-old mother is very sensitive to medications. She has a-symptomatic A-Fib. They have given her one baby aspirin (81 mg) a day for a while to reduce her blood cell and platelet clotting ability. This has gone well. They are thinking of eliminating the aspirin since it is just one more chemical in her body that her metabolism has to deal with, and, again, she certainly does not handle medications well (which family certainly agrees with, especially since she had temporary liver issues in the late 1950’s when pregnant, and there is a history of liver issues in the family). Also, they say that at that dose it is only a small effect on the clotting cells/ability anyway.

However, 9 years ago a very competent primary care doctor told me that one regular aspirin (325 mg) TAKEN ONCE will affect about 60 to 70 to 80 percent of the blood cells / platelet cells, and that in the average person “after taking one regular aspirin a day for two or three days, virtually all of the blood cells are affected with the anti-clotting effect.” The affected cells then have a reduced ability to clot, this anti-clotting effect lasts until the blood cell dies, and that the blood cells live 4 months and are replaced daily (thus about 0.8 percent of blood cells die each day). Using the above figures that 60 to 80 percent of blood cells are affected by one regular aspirin taken once, I calculate that one baby aspirin (one fourth the effect) a day each day will over time affect about 94 to 96 percent of blood cells on an ongoing basis. This is a very substantial ongoing anti-clotting effect, not a minimal one. Further, using the above figures of 60 to 80 percent, I calculate that even one baby aspirin a week will in time affect roughly 63 to 78 percent of blood cells on an ongoing basis. Even this amount is somewhat substantial.

My late father had A-Fib and an esteemed professor emeritus from the local medical school, who took a medication-conservative approach (that my medication-sensitive father wanted), had Dad on 3 baby aspirin a week. Using the above figures of 60 to 80 percent for one regular aspirin taken once, I calculate that 3 baby aspirin a week over time will affect roughly 90 to 92.5 percent of all blood cells on an ongoing basis. This is a very fine anti-clotting affect, accomplished very conservatively, just what he/we wanted. Dad did extremely well, lived with the A-Fib for 6 years, and died of old age at 88.5 years, not any heart or A-Fib related issue. We are thinking of asking Mom’s cardiologist about Mom taking 1 or 2 or 3 baby aspirin a week. But I need MORE ACCURATE DATA on how many blood cells are affected (with reduced clotting ability) by a regular (or a baby) aspirin taken ONCE.

I need to know EXACTLY what percentage of blood cells are affected (with reduced clotting ability) in the average person when the average person takes a regular aspirin or a baby aspirin ONCE. The reference would be very helpful too. I am happy to pay more for an answer like this, as I have spent hours looking online. Thank you very much, XXXXXXX Whinston. YYYY@YYYY
doctor
Answered by Dr. Bhanu Partap 4 hours later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Sir

After going through the details provided by you i understand your concern for your mothers health and i would like to tell you that as per the age of your mother she falls under Moderate Group (As per the guidelines for anticoagulation by AHA for A FIB) which means Aspirin is not the recommended class for drug for her warfarin is the drug of choice, however considering again her age group and history of liver issues and risk of bleeding Aspirin becomes suitable in this particular age group.

Now coming to your question, the way you are calculating this it doesnt work that way for all patients as every individual body has different metabolism and every drug at diffrent dose has different pharmacodynamics and pharmacokinectics.

However as a standard a single dose of aspirin whether 81 mg or 325 mg inhibits TXA2 (Thromboxane A 2) by 95%. TXA2 is a biological factor that helps in platelet aggregation thereby helping in coagulation.

Hope to have been helpful.

Kind Regards
Dr Bhanu Partap
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Warfarin

doctor1 MD

Hi, I m a 62yr caucasian male. A recent US showed 4 benign cysts. 6.8cm,2.4cm.1.6cn on interpolar left and 1.7cm on parapelvic right. All have grown since my last US 2 years ago. My creatinine is 1.69. I have had 3 episodes of PE s, 4 episodes of DVT s in 4 years. I am now on warfarin with INR 2.9. I have spinal stenosis from an old L1 burst fracture. I have lower back leg pain and muscle cramps. I m concerned about complications if I have the cysts aspirated. Managing the pain requires quite a bit of narcotic pain meds which cause constipation and then additional pain. Could the aspiration reduce the pain level? What other concerns could the procedure cause?

doctor1 MD

I am 55 year old male, I have children from my previous marriage, I married in 2009 again and since then my wife and me trying to have a child but we didn’t secede. We went to Hospital for check up and it found out that I have low count sperm problem.
I tried to find out the Coues for my low count sperm problem, but nothing is changed in my life style except I am taking prescribe medicine call Warfarin since 2006. Do you think Warfarin can have affect on sperm production?

doctor1 MD

My sister in law is taking warfarin. She was on the beach on Sunday with her feet in the sand and she has come out in a red rash all over her shins and the back of her lower legs. The rash is in dark red patches on her skin. Not sure if this medication has any affect with her being in the sun?

doctor1 MD

My neighbour is looking after her husband at home. He is 87, has heart problem, alzheimer s, kidneys are not good, has a hernia in his lower abdomen and gall bladder problems. The decision to do anything about the hernia or gall bladder problems is to take no action due age and heart factors. The big problem right now is that he has no desire to eat enough to keep up his strength. He says that he is full and doesn t want anything else to eat. It is difficult to get him to drink enough either and he is on diuertics and getting dehydrated. She has been able to get him to drink most of a Premier protein shake with 30 g of protein that has all kinds of nutrients and part of 19g protein bar. He won t drink water. He doesn t have a swallowing problem. However, I m told that high protein can have a negative impact on the kidneys. Is 30g too high? What about 19g. What can she do? He s getting too weak to get up on his own, and their doctor hasn t been helpful. Oh, and his medications are Toloxin .125 1 tab, Novo-Semide 40 mg 1 tabdepearman, Novo Metoproprol 50 mg 1/2 in AM and 1/2 in EVE, Pantoprazole 40 mg 1 tab, Novo Traziodome 50 mg 1 tab, Mylan Warfarin 1 mg 1 tab, Coversyl 2 mg 1 tab.

doctor1 MD

Hi sir...I'm uploading the ecg report ...Could you please shed some light on it...

doctor1 MD

My 74 year old mother has afib, which she was diagnosed with 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had another afib episode and cardioverted again. Then, few months later decided to have the cardiac...